Hail, Laramie
- When
- July 15, 1:10 PM MST
- Where
- Laramie County, 3 mi SSE of South Greeley
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.060, -104.788
Report received on Twitter with photo of quarter to half dollar sized hail.
A few thunderstorms became severe across Laramie and Goshen Counties 15 July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few thunderstorms became severe across Laramie and Goshen Counties 15 July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 10:53 AM MST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1153 AM MDT Sat Jul 15 2023 .SHORT TERM...(Today through Sunday night) Issued at 300 AM MDT Sat Jul 15 2023 There are currently a few thunderstorms still hanging on to the last bits of instability across portions of southeast Wyoming and the Nebraska panhandle. These will likely continue over the next few hours with 35 to 40 knots of shear and greater instability in the area the storms are moving into. Small hail is possible with wind gusts 30 to 40 mph and frequent lightning. This afternoon, drier air continues to move in as the ridge axis shifts eastward, limiting thunderstorm development. If any thunderstorms develop, they will likely be near the I-80 corridor and southward to the Colorado state line, where the best moisture and instability is located. Temperatures are forecast to be a few degrees warmer with highs in the upper 70s to 80s and lows in the 50s. Sunday, the ridge axis shifts even further east, providing warmer temperatures and drier conditions. Currently, no thunderstorm chances are in the forecast due to limited instability and dewpoints in the 20s to 30s. .LONG TERM...(Monday through Friday) Issued at 300 AM MDT Sat Jul 15 2023 Starting off Monday...upper ridge axis beginning to shift east...moving into western Colorado into western and central Wyoming...into central Montana. Our CWA in northwest flow. Surface boundary looks to lay from maybe Kimball...northwest to Douglas into central Montana. East of this boundary...layered PWATS still quite high at 0.9 inch across the Panhandle into Niobrara County. West of the boundary...it looks much drier with layered PWATS down near .4 to .5 west of the Laramie Range. Ridge axis overhead by 00Z Tuesday. Both GFS and ECMWF shows a dry forecast for Monday...with 700mb temperatures climbing to +20C over our western counties. Going to be pretty warm with these 700mb temperatures. Afternoon highs Monday range from the upper 90s across the Panhandle to the low to mid 90s across Carbon and Albany Counties. Upper ridge flattens for Tuesday as a strong low pressure system moves through southern Canada to our north. This pattern usually good for elevated winds. GFS showing 700mb winds 35-40kts Tuesday morning...so went above forecast guidance on wins speeds. Guidance also showing some return moisture from western Colorado as ridge axis shifts east through the day. do have slight chance to chance PoPs across Carbon and Albany Counties for Tuesday afternoon. Ridge axis begins to build back after the upper low tracks into North Dakota and eventually Minnesota Wednesday. Ridge axis looks to be west across Utah/Idaho and western Montana...placing the CWA in northwest flow. Surface boundary sags southwest from South Dakota. Gives us some relief from the really hot temperatures...but does increase chances for showers and storms once again Wednesday afternoon/evening. Looks active for Thursday as low level southeast winds return to the Panhandle and front range...pumping low level moisture into the area. Layered PWATS thursday afternoon up near 1.25 inch across the Panhandle and 1.0 inch in the southeast Wyoming plains. Both the GFS and ECMWF showing fairly high PoPs across the Panhandle to the Laramie Range...so confidence is good for fairly widespread showers and thunderstorms Thursday afternoon/evening. For Friday...the first day of Cheyenne Frontier Days...could be dealing with afternoon and evening storms as high PWATS remain in place. But there is good news...the upper ridge axis is approaching from the west...so these higher PWATS are likely going to be shunted east...at least temporarily. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1141 AM MDT Sat Jul 15 2023 VFR conditions likely through the forecast period for all terminals. Main concerns over the next 12 hours include a chance for isolated showers and thunderstorms to pulse across the region. HiRes model guidance does indicate that most storms should stay as VCTS and VCSH. Therefore kept most activity in the vicinity of KCYS, KLAR, and KSNY. In addition to the thunderstorm activity, some continued smoke will drift southward for areas in the Nebraska Panhandle. Went ahead and extended smoke for KCDR and KAIA where winds are more favorable. && .FIRE WEATHER... Issued at 123 AM MDT Sat Jul 15 2023 Limited fire weather concerns in the upcoming week. Afternoon relative humidity values are near to below critical thresholds, and there is a chances for gusty winds in the afternoons. However, good overnight humidity recovery will aid in lessening fire weather concerns, especially along and east of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...LK LONG TERM...GCC AVIATION...MRD FIRE WEATHER...LK
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 AM MDT Sat Jul 15 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-160815- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 AM MDT Sat Jul 15 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
141 PM MDT Sat Jul 15 2023
WYZ117>119-152015-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
141 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 215 PM MDT...
At 140 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 4 and 18.
Interstate 80 in Wyoming between mile markers 356 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 10498 4127 10480 4101 10438 4100 10486
TIME...MOT...LOC 1940Z 321DEG 14KT 4116 10483
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DeweyThe Cheyenne radar (KCYS), 10 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
3 hail. Local standard time, as filed.
Report received on Twitter with photo of quarter to half dollar sized hail.
Report of dime to quarter sized hail 7 miles west of Warren Air Force Base.
Report of pea to quarter sized hail 5 miles west of Lingle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100465, 1100466, 1100467.